Forums


Medications & Prescription Treatment

Inderal, metoprolol??

  • By Jane

    Hello all, I’m new here. I’m trying to get some answers. I am a 43 year old female who has suffered from tension headaches/migraines ever since I can remember. I have tried MANY different preventative meds, some of which have helped, some not. Some of the ones I remember are Topamax, Zonegran, Elavil, and Pamelor. I’m sure there’s more, but I can’t remember. My headaches are VERY affected by weather pressure and also hormones. But sometimes I just get them every day no matter what. I go through migraine phases, where I’ll have them all the time (usually in the fall and spring and sometimes summer with humidity), but winter is my best time. I have gone months with no headaches at all, then they hit again.

    Well, I’m in a bad phase right now. My migraines are hitting hard and lasting for about 3-5 days. It’s awful. I was being seen at a head pain clinic last year and they had me taking Amerge twice a day for four days during my period to prevent migraines. Then taking Maxalt for migraines during the other days of the month. It was working well. I stopped going there for several reasons. Started getting treated by my GP, who will not give me the Amerge and the Maxalt. He said pick one, so I picked Maxalt because it works the best for bad migraines.

    I know all about rebound headaches and I don’t think I have them, or ever have. On average, I take about 9 triptans/month for bad months, and less than that for good months. OTC meds do not work on my migraines at all, only mild tension headaches and I don’t get them all the time. I basically only use the triptans for migraines.

    Well, I’ve had a migraine for the past week and it’s been Hell. It’s on one side of my head, over my right eye and all over the right side. It kinda moves around. I use ice packs which helps a little. I think I need to go on a preventative again. I was thinking about trying either Inderal or metoprolol and was wondering if anyone has had any success with them? I have read about the side effects and the only one that worries me is insomnia/nightmares. Does anyone get this?

    I think perimenopause is causing a lot of my problems. Just trying to feel normal again.

    Thanks,
    Jane

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Jane.

    I’m sorry you are in such agony right now. Let me see what information I can give you to help you out.

    As much as it may feel like you have tried everything out there for migraine, it really isn’t true! There are over 100 medications including inderal – one of only five medications FDA approved for migraine – that can be used for migraine. However it may take a bit of time before we find the correct one. Here is more information on this; https://migraine.com/blog/migraine-management-essential-4-preventive-treatment/.

    We may think we’re current on our migraine triggers but that may not be the case. Migraine triggers can change over time and include many, many things. Caffeine for some people, dehydration, interrupted sleep patterns, certain foods, odors, lights, skipping meals and many others can trigger an attack. Trigger identification and management plays a big role in migraine. If you haven’t kept a detailed diary in a while, you may want to try that again. When you get a minute take a look at this information; https://migraine.com/blog/keeping-migraine-diary-basics/.

    Keep in mind MOH can only be diagnosed by a doctor. For some of us moh can occur if we take migraine medication and/or pain relievers, whether they are over-the-counter or prescription, less than two days a week. It’s just not triptans like Maxalt or Amerge that can be the problem- OTC medications like Advil, tylenol, Excedrin MIgraine and more can do this too. When you get a minute here is information to go over;https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/.

    And yes, many people have found a reduction in migraine frequency with the medications you mentioned above!!

    Nancy

    Reply Created with Sketch. reply
  • By skullsnbows

    Metoprolol was a demon for me. While it did help the migraines quite a bit, the side effects were just as bad as the migraines. I felt a constant pressure in my head like I was wearing a hat that was too tight. My vision was blurry. I felt nauseous and had diarrhea. My nose was stuffed up. My children said I was like a zombie. I felt so tired and just ughh… like I wasn’t in this world. I couldn’t do anything because I felt sick. I stopped taking it 4 days ago and the effects are finally wearing off. My neuro said that it wasn’t the medicine, but it didn’t start until I started taking it and now that I am not I feel better.

    Reply Created with Sketch. reply